Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
103 Posts
Discussion Starter · #1 ·
I keep hearing about how Amitiza has made people gain weight. How can this be? It isn't supposed to affect the seratonin in the gut like SSRI's do. I wonder if it could be because once people start to "go" and feel better, they eat more? Just wondering, that's all. I definitely do NOT want to gain weight on a medication.
 

·
Registered
Joined
·
34,955 Posts
Lots of other drugs that effect serotonin have weight gain (and some weight loss) reports.Mostly because the drugs tend to effect the appetite. If you don't give in to being a bit more hungry than usual (or sometimes give into feeling a bit more tired than usual so you don't move as much, or on the other hand don't stop eating as much when you don't feel hungry and move more because it tends to make you a little jittery, as I said these types of drugs can go either way) your weight won't change.The big problem is when people don't deal with changes in food consumption at the 5-10 pound range but wait until they gained a lot of weight over the course of many months or a couple of years and 50-100 pounds is a lot harder to deal with as once it is on it tries to stay on.As long as you balance your calorie in and calorie out and adapt as life changes you will be fine (and your calorie needs change over time and if you eat the exact same foods at 50 in the same amounts you ate at 17 you will gain weight because your body changes over time)
 

·
Registered
Joined
·
103 Posts
Discussion Starter · #3 ·
Lots of other drugs that effect serotonin have weight gain (and some weight loss) reports.Mostly because the drugs tend to effect the appetite. If you don't give in to being a bit more hungry than usual (or sometimes give into feeling a bit more tired than usual so you don't move as much, or on the other hand don't stop eating as much when you don't feel hungry and move more because it tends to make you a little jittery, as I said these types of drugs can go either way) your weight won't change.The big problem is when people don't deal with changes in food consumption at the 5-10 pound range but wait until they gained a lot of weight over the course of many months or a couple of years and 50-100 pounds is a lot harder to deal with as once it is on it tries to stay on.As long as you balance your calorie in and calorie out and adapt as life changes you will be fine (and your calorie needs change over time and if you eat the exact same foods at 50 in the same amounts you ate at 17 you will gain weight because your body changes over time)
 

·
Registered
Joined
·
103 Posts
Discussion Starter · #4 ·
I know it's been a while since I posted my original question, but I thought I'd add my two cents' worth here. Since the Amitiza did nothing for me but make me miserable, I stopped taking it in September. About two weeks later my clothes were much looser. So apparently, at least for me, it made me retain fluid or something.
 
1 - 4 of 4 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top